Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 65, NWS Columbia, SC

May 14, 2006Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 14, 2006, 12:36 PM EDT for Lancaster County, South Carolina. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2006, 12:36 PM EDT (16:36 UTC)
Expired
May 14, 2006, 1:30 PM EDT
In force
54 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 87 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 12:50 PM EDTHAIL 1Heath Springs, SCSTORE ON MAIN STREET IN HEATH SPRINGS REPORTED HAIL THE SIZE OF QUARTERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 141639
SVRCAE
SCC057-141730-
/O.NEW.KCAE.SV.W.0065.060514T1636Z-060514T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1236 PM EDT SUN MAY 14 2006

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 130 PM EDT

* AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS NEAR THE FISHING CREEK DAM AND
  GREAT FALLS AREA...AND MOVING EASTWARD AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  THE AREA BETWEEN FISHING CREEK DAM AND HEATH SPRINGS...AND
  HEATH SPRINGS
 
EXPECT DAMAGING HAIL WITH THIS THUNDERSTORM.
THE STORM MAY ALSO CONTAIN WIND GUSTS NEAR 60 MPH.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LAT...LON 3471 8088 3450 8087 3458 8041 3481 8058

$$

RJL
1 follow-up statement
000 
WWUS52 KCAE 141653
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1250 PM EDT SUN MAY 14 2006

SCC057-141730-
/O.CON.KCAE.SV.W.0065.000000T0000Z-060514T1730Z/
LANCASTER SC-
1250 PM EDT SUN MAY 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR LANCASTER COUNTY...

AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM WITH DAMAGING HAIL JUST WEST OF THE
HEATH SPRINGS AREA. THIS STORM HAS A HISTORY OF PRODUCING HAIL
THE SIZE OF QUARTERS. THE STORM WAS MOVING EAST AT 40 MPH AND
TOWARD THE HEATH SPRINGS AREA. 

WINDS GUSTS NEAR 60 MPH ARE ALSO POSSIBLE.

A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE
BEST PROTECTION FROM SEVERE THUNDERSTORMS.


LAT...LON 3462 8088 3452 8087 3458 8041 3481 8058

$$

RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 9:59 AM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 14, 9:59 AM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
959 AM EDT SUN MAY 14 2006

.SHORT TERM (REST OF TODAY)...
COLD FRONT DRAPED ACROSS THE TN VALLEY CONTINUES TO SLOWLY ADVANCE
EASTWARD. A FEW SHOWERS ACROSS THE MIDLANDS AND CSRA MOVING TO THE
SE. LARGE AMOUNTS OF CLOUD COVER AHEAD OF THE FRONT ARE KEEPING
SURFACE TEMPS DOWN JUST A BIT DESPITE GOOD WAA. WILL ADJUST AFTERNOON
TEMPS DOWNWARD INTO THE MID 70S FOR MOST LOCATIONS. OTHERWISE NO
MAJOR CHANGES PLANNED.

&&

.PREVIOUS DISCUSSION...
(ISSUED 309 AM EDT SUN MAY 14 2006)

SHORT TERM (TODAY THROUGH MONDAY)...
MAIN FORECAST PROBLEM FOR TODAY WILL BE RISK OF SEVERE WEATHER.
BROAD UPPER LOW WILL CONTINUE TO SPIN OVER OHIO VALLEY THROUGH
MONDAY. COLD FRONT EXTENDING FROM EASTERN TN INTO NORTHERN AL/MS
EARLY THIS MORNING. ONE SHORTWAVE CROSSING THE TN VALLEY AND
ANOTHER CROSSING GA. 60 TO 70 KT MID LEVEL JET ALSO PUSHING
ACROSS THE TN VALLEY THIS MORNING WILL AFFECT OUR AREA THIS
AFTERNOON WITH UPPER LEVEL DIVERGENCE. 30 TO 40 KT H850 JET
CROSSING THIS AFTERNOON INTO THE EVENING. SURFACE LOW PRESSURE IS
EXPECTED TO DEVELOP ON THE FRONT OVER THE SRN APPALACHIANS THIS
MORNING AND TRACK NORTHEAST. THE COLD FRONT WILL CROSS OUR AREA
TONIGHT. COOL POOL ALOFT WILL STEEPEN LAPSE RATES. AIRMASS
BECOMING MODERATELY UNSTABLE WITH GOOD SHEAR. WILL KEEP LIKELY
POPS FOR TODAY INTO THE EVENING. DRIER AIR PUSHING IN LATER
TONIGHT AFTER THE COLD FRONT MOVES EAST. WILL HOLD ON TO LOW
CHANCE POPS MONDAY AS ANOTHER SURFACE TROUGH CROSSES THE AREA.
TEMPERATURES REMAIN BELOW NORMAL. WILL ISSUE LAKE WIND ADVISORY
FOR THE AFTERNOON WITH BOUNDARY WINDS INCREASING TO 20-25 KNOTS.

LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
TUESDAY THROUGH THURSDAY AS UPPER LOW PULLS NORTHEAST AND IS
REPLACED WITH BROAD TROUGH BY MIDWEEK. RAIN CHANCES ENTER THE
FORECAST AGAIN FRIDAY THROUGH SATURDAY.

AVIATION...
CLOUDS WILL BE ON THE INCREASE THIS MORNING AND INTO THE
AFTERNOON. DO EXPECT CLOUDS TO REMAIN IN THE VFR RANGE OUTSIDE OF
ANY SHOWERS OR THUNDERSTORMS. WITHIN THUNDERSTORMS...BOTH CLOUDS
AND VISIBILITIES COULD DROP DOWN TO MVFR FOR TEMPO PERIODS
THROUGHOUT THE PERIOD. SHOWERS AND THUNDERSTORMS WILL REMAIN
THROUGHOUT THE LATE AFTERNOON. TIMING AND EXACT LOCATIONS VERY
DIFFICULT TO PIN DOWN...SO PROB30S WILL HAVE TO DO FOR NOW. GUSTY
WINDS SHOULD BE ENCOUNTERED THIS AFTERNOON IN ADVANCE OF A STRONG
COLD FRONT.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY FROM NOON UNTIL 8 PM TODAY.
GA...LAKE WIND ADVISORY FROM NOON UNTIL 8 PM TODAY.
&&

22
Hazardous weather outlook, May 14, 4:05 AM EDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
405 AM EDT SUN MAY 14 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-150805-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
405 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE REGION
EARLY THIS MORNING. SOME STORMS EARLY THIS MORNING WILL BE ON THE
STRONG SIDE...WITH SMALL HAIL...EXCESSIVE LIGHTNING...AND STRONG
GUSTY WINDS ALL BEING POSSIBLE. AN ISOLATED SEVERE THUNDERSTORM
CAN NOT BE RULED OUT EARLY THIS MORNING.

A BETTER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WILL OCCUR LATE
THIS MORNING INTO THIS AFTERNOON. THE ATMOSPHERE IS EXPECTED TO
BECOME MORE UNSTABLE...WITH INCREASING LOW LEVEL SHEAR...AHEAD OF
AN APPROACHING COLD FRONT.  THUNDERSTORMS SHOULD INCREASE IN
COVERAGE...WITH A GREATER POTENTIAL FOR SOME STORMS TO BECOME
SEVERE. ALTHOUGH THE MAIN THREATS WITH THE THUNDERSTORMS THIS
AFTERNOON SHOULD BE DAMAGING WINDS AND LARGE HAIL...AN ISOLATED
SUPERCELL WILL ALSO REMAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 14, 7:42 AM EDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
742 AM EDT SUN MAY 14 2006

SCZ036-141230-

ORANGEBURG-
742 AM EDT SUN MAY 14 2006

...A STRONG THUNDERSTORM WILL IMPACT ORANGEBURG COUNTY THROUGH 830 AM
EDT...

AT 742 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES WEST OF LIVINGSTON...OR ABOUT 20
MILES NORTH OF DENMARK...MOVING SOUTHEAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WOODFORD...NORTH...
NEESES...LIVINGSTON...NORWAY...COPE...CORDOVA...ORANGEBURG...
BROOKDALE AND ROWESVILLE THROUGH 830 AM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Local storm report, May 14, 9:09 AM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
909 AM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HAIL             6 WNW EDGEFIELD         33.82N 82.03W
05/14/2006  E0.88 INCH       EDGEFIELD          SC   BROADCAST MEDIA

            CHANNEL 26 IN AUGUSTA HAD REPORT OF NICKEL SIZE HAIL IN
            JOHNSON.

0735 AM     HAIL             10 NNW AIKEN            33.67N 81.79W
05/14/2006  E0.75 INCH       AIKEN              SC   BROADCAST MEDIA

            CHANNEL 26 IN AUGUSTA HAD REPORT OF PENNY SIZE HAIL NEAR
            THE INTERSECTION OF I-20 AND HIGHWAY 1

&&

LINTON
Local storm report, May 14, 9:09 AM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
909 AM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HAIL             6 WNW EDGEFIELD         33.82N 82.03W
05/14/2006  E0.88 INCH       EDGEFIELD          SC   BROADCAST MEDIA

            CHANNEL 26 IN AUGUSTA HAD REPORT OF NICKEL SIZE HAIL IN
            JOHNSON.

0735 AM     HAIL             10 NNE AIKEN            33.67N 81.79W
05/14/2006  E0.75 INCH       AIKEN              SC   BROADCAST MEDIA

            CHANNEL 26 IN AUGUSTA HAD REPORT OF PENNY SIZE HAIL NEAR
            THE INTERSECTION OF I-20 AND HIGHWAY 1

&&
CORRECTED DIRECTION FROM AIKEN IN SECOND REPORT.

LINTON
Local storm report, May 14, 9:20 AM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
920 AM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     HAIL             10 NNE AIKEN            33.67N 81.66W
05/14/2006  E0.75 INCH       AIKEN              SC   BROADCAST MEDIA

            CHANNEL 26 IN AUGUSTA HAD REPORT OF PENNY SIZE HAIL NEAR
            THE INTERSECTION OF I-20 AND HIGHWAY 1

&&

LINTON
Local storm report, May 14, 9:51 AM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
951 AM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HAIL             4 SE ORANGEBURG         33.45N 80.82W
05/14/2006  E0.75 INCH       ORANGEBURG         SC   PUBLIC

            E-Z SHOP ON HIGHWAY 178 JUST SOUTHEAST OF ORANGEBURG
            REPORTED PENNY-SIZE HAIL

&&

LINTON
Special weather statement, May 14, 11:56 AM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1156 AM EDT SUN MAY 14 2006

SCZ020-026-027-141645-

LEXINGTON-NEWBERRY-SALUDA-
1156 AM EDT SUN MAY 14 2006

...STRONG THUNDERSTORMS WILL IMPACT NEWBERRY COUNTY...LEXINGTON
COUNTY AND SALUDA COUNTY THROUGH 1245 PM EDT...

AT NOON NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN THE AREA NEAR THE WESTERN SHORE OF
LAKE MURRAY. MOVEMENT WAS EASTWARD NEAR 40 MPH.

THE THUNDERSTORMS WILL AFFECT THE LAKE MURRAY AREA...INCLUDING
LEXINGTON AND IRMO THROUGH 100 PM.

IF YOU ARE IN THIS AREA...YOU SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER.

RJL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:37 AM EDTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more16 hr
May 14, 6:42 AM EDTSevere Thunderstorm WarningCAEEdgefield33 min
May 14, 7:02 AM EDTSevere Thunderstorm WarningCAEAiken43 min
May 14, 7:55 AM EDTSevere Thunderstorm WarningCAEOrangeburg50 min
May 14, 1:00 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw75 min
May 14, 3:16 PM EDTSevere Thunderstorm WarningCAENewberry44 min
May 14, 3:34 PM EDTSevere Thunderstorm WarningCAEAiken41 min
May 14, 3:46 PM EDTSevere Thunderstorm WarningCAEFairfield44 min
May 14, 3:52 PM EDTSevere Thunderstorm WarningCAELexington38 min
May 14, 4:01 PM EDTSevere Thunderstorm WarningCAELancaster59 min
May 14, 4:27 PM EDTSevere Thunderstorm WarningCAERichland32 min
May 14, 4:31 PM EDTSevere Thunderstorm WarningCAEChesterfield59 min
May 14, 4:34 PM EDTSevere Thunderstorm WarningCAEKershaw41 min
May 14, 4:50 PM EDTSevere Thunderstorm WarningCAEEdgefield40 min
May 14, 5:08 PM EDTSevere Thunderstorm WarningCAELee31 min
May 14, 5:11 PM EDTSevere Thunderstorm WarningCAEAiken49 min
May 14, 5:21 PM EDTSevere Thunderstorm WarningCAESaluda24 min
May 14, 5:32 PM EDTSevere Thunderstorm WarningCAELexington58 min
May 14, 5:59 PM EDTSevere Thunderstorm WarningCAERichland61 min
May 14, 6:16 PM EDTSevere Thunderstorm WarningCAEKershaw44 min
May 14, 6:32 PM EDTSevere Thunderstorm WarningCAEOrangeburg29 min
May 14, 6:47 PM EDTSevere Thunderstorm WarningCAEClarendon43 min
May 14, 6:59 PM EDTSevere Thunderstorm WarningCAEChesterfield46 min
May 14, 7:14 PM EDTSevere Thunderstorm WarningCAEBarnwell61 min
May 14, 7:31 PM EDTTornado WarningCAEClarendon18 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.